Is There a Reason That my Daughter Cannot Take Ampicillin While Receiving Laser Hair Removal?

My daughter takes 500 mg ampicillin daily for acne.The laser hair removal spa where she has an appointment said that she had to stop the ampicillin for one month before the procedure. If stopped for a week, the acne begins to come back. Both my pharmacist and the nurse at the dermatologist's office said no need to discontinue ampicillin before the procedure because it does not cause photosensitivity. The spa aesthetician won't return my call to answer my question about the need to discontinue.

Doctor Answers (3)

Photosensitive drugs and laser hair removal

+1

As you now know, ampicillin does not cause photosensitivity and therefore is safe to continue during laser hair removal treatments. I also recommend that you seek laser hair removal treatment for your daughter at a physician's office rather than at a hair removal spa.


South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Medications and laser hair removal

+1

Some (although very few!) medications do cause photosensitivity and need to be stopped prior to treatments. However, Ampicillin is not one of these. I think your daughter should pursue care at another office. Especially, quite simply, if the aesthetician isn't calling you back to answer your questions.... that's not a great sign of the care you are going to receive.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Is it necessary to stop Ampicillin prior to laser hair removal?

+1

The simple answer to your question is you do not need to stop Ampicillen prior to laser hair removal.  The larger question however that is raised by this piece of incorrect advice is that if the spa is misinformed about what needs to be avoided then who knows what else they are misinformed about.  It points to the issue that although the procedure can technically be perfomred by an aesthetician at a spa, is this really the best place to have your daughter treated.  Although laser hair removal can be performed safely there are risks of burning and scarring the skin.  I believe that you are best served by seeking care at a physician's office and one who is trained in aesthetic medicine such as a dermatologist or plastic surgeon. 

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.